Migraine, seizure drug may increase kidney stone risk

November 16, 2006

Topiramate (Topamax), a drug commonly prescribed to treat seizures and migraines, can increase the propensity for calcium phosphate kidney stones, according to a study by researchers at the University of Texas Southwestern Medical Center in Dallas.

Topiramate (Topamax), a drug commonly prescribed to treat seizures and migraines, can increase the propensity for calcium phosphate kidney stones, according to a study by researchers at the University of Texas Southwestern Medical Center in Dallas.

“The widespread and escalating use of topiramate emphasizes the importance of considering the long-term impact of this drug on kidney stone formation,” said senior author Khashayar Sakhaee, MD.

The study consisted of two phases. Thirty-two patients being treated with topiramate and 50 normal volunteers were enrolled in a cross-sectional study in which their blood and urine were tested for kidney stone risk. A short-term study also was conducted in seven individuals to assess stone risk before and 3 months after taking topiramate.

Dr. Sakhaee’s group found that taking topiramate long-term-for about 1 year-caused systemic metabolic acidosis as a result of the inability of the kidney to excrete acid. It also increased the urine pH and lowered urine citrate (Am J Kidney Dis 2006; 48:555-63). In the short-term study, urinary calcium and oxalate did not significantly change in people taking the drug.

“There is a legitimate concern for the occurrence of kidney stones with long-term topiramate treatment,” Dr. Sakhaee said. “Studies are needed to explore the optimal measures to prevent kidney stone formation with topiramate use.”